Kansas, 2012

Flash Flood and Hail in Kansas, June 13, 2012

June 13, 2012 · NWS GLD · 3 events in 1 county or zone

A few thunderstorms developed over northwest Kansas late in the afternoon dropping marginally severe hail and producing flash flooding near Atwood in Rawlins County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GLD wrote it up.

A few thunderstorms developed over northwest Kansas late in the afternoon dropping marginally severe hail and producing flash flooding near Atwood in Rawlins County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before the first event at Jun 13, 2:42 PM CST, 2 hours 37 minutes earlier.

Area forecast discussion, Jun 13, 2:42 PM CST, 2 hours 37 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
242 PM MDT WED JUN 13 2012

.SHORT TERM...(THIS EVENING THROUGH THURSDAY)
ISSUED AT 233 PM MDT WED JUN 13 2012

MAIN CONCERN IN THE SHORT TERM WILL BE PRECIPITATION CHANCES THIS
AFTERNOON/EVENING AND AGAIN TOMORROW.

CURRENT UPPER LEVEL ANALYSIS SHOWS ZONAL FLOW PATTERN ACROSS MUCH OF
THE CONUS WITH TROUGH MOVING ACROSS THE SOUTHERN CANADIAN ROCKIES.
WATER VAPOR IMAGERY CLEARLY SHOWS WAVE PUSHING THROUGH MONTANA AND
WYOMING. AT THE SURFACE...SOUTHERLY WINDS HAVE HELPED TO KEEP
DEW POINTS IN THE 40S AND 50S ACROSS THE CWA. SPC MESO ANALYSIS SHOWS
THAT CAP IS QUICKLY ERODING WITH VIS SAT SHOWING A LINE OF CU
BEGINNING TO DEVELOP ALONG CONVERGENCE ZONE ALONG SURFACE TROUGH
AXIS. MODELS APPEAR TO BE OVERDOING PRECIPITATION AND HAVE BEEN
INCONSISTENCIES IN TIMING AND LOCATION OF PRECIPITATION THROUGH
TONIGHT. CURRENTLY EXPECTING ISOLATED TO SCATTERED STORMS TO DEVELOP
AND MOVE EASTWARD WITH TIME. WITH WEAK SHORTWAVE TROUGH TO MOVE
ACROSS KANSAS OVERNIGHT AND LLJ PICKING UP EARLY THIS EVENING...HAVE
DECIDED TO KEEP MENTION OF PRECIPITATION IN FORECAST THROUGH
TOMORROW MORNING.

BY TOMORROW MORNING...WEAK COLD FRONT WILL STALL ACROSS THE CWA AND
PROVIDE A FOCUS FOR ANOTHER ROUND OF PRECIPITATION TOMORROW AS A THE
COMPACT UPPER LEVEL TROUGH CONTINUES TO MOVE ACROSS THE SOUTHERN
CANADIAN PLAINS. BEST OVERALL DYNAMICS TO REMAIN TO THE NORTH OF THE
REGION...BUT WITH CAPE VALUES EXPECTED TO BE IN THE 2000-3000 J/KG
RANGE AND SHORTWAVE TROUGH MOVING ACROSS THE REGION...FEEL THAT
PRECIPITATION CHANCES LOOK GOOD ALONG THE FRONTAL ZONE.

.LONG TERM...(THURSDAY NIGHT THROUGH WEDNESDAY)
ISSUED AT 233 PM MDT WED JUN 13 2012

THURSDAY NIGHT A STATIONARY FRONT WILL LINGER OVER THE TRI-STATE
AREA DURING THE EVENING HOURS BEFORE DISSIPATING DURING THE
OVERNIGHT.  MEANWHILE AN UPPER LEVEL SHORT WAVE TROUGH WILL MOVE IN
FROM THE WEST DURING THE EVENING. MODELS SHOW 850-700 THETA-E
CONVERGENCE AHEAD OF THE SHORT WAVE TROUGH AND NEAR THE STATIONARY
FRONT...SO HAVE HIGHER PRECIP. CHANCES OVER THE EASTERN PART OF
THE AREA DURING THE EVENING. DURING THE LATE EVENING AND OVERNIGHT
THE BOUNDARY SHIFTS WEST BEFORE DISSIPATING AS THE SHORT WAVE
TROUGH DEEPENS OVER THE WESTERN PART OF THE AREA. HAVE THE BETTER
PRECIP. CHANCES MOVING BACK WEST AS A RESULT. THE SHORT WAVE
TROUGH MOVES ACROSS THE AREA THROUGH THE OVERNIGHT...NEARING THE
EASTERN PART OF THE AREA BY EARLY MORNING. HAVE PRECIP. CHANCES
DECREASING BEHIND THE SHORT WAVE TROUGH AS SUBSIDENCE MOVES IN.

WILL KEEP A MENTION OF PATCHY FOG IN FOR THE OVERNIGHT AS THE
BOUNDARY LAYER NEARS SATURATION...HOWEVER NAM AND SREF VISIBILITY DO
NOT SUPPORT MUCH OF A FOG THREAT.

TRIMMED PRECIP. CHANCES DOWN SOME FROM PREVIOUS FORECAST DUE POINT
SOUNDINGS SHOWING DRY CONDITIONS FROM THE SURFACE TO 700MB OR SO
THROUGH MOST OF THE NIGHT. HOWEVER WITH MOST MODELS PLACING
PRECIP. OVER THE AREA...ESPECIALLY THE EASTERN PART OF THE
AREA...DURING THE NIGHT DID NOT WANT TO TRIM PRECIP. CHANCES BACK
TOO MUCH.

FRIDAY MORNING THE SHORT WAVE TROUGH EXITS THE AREA BRINGING
PRECIPITATION CHANCES TO AN END.  DURING THE LATE AFTERNOON AN UPPER
LEVEL SHORT WAVE TROUGH AND SURFACE TROUGH DEVELOP OVER EASTERN
COLORADO. WESTERLY MID LEVEL WINDS TURN TO THE SOUTHWEST AHEAD OF
THE SHORT WAVE TROUGH CAUSING THE CAP TO WEAKEN OVER THE WESTERN
PART OF THE AREA. WILL CONTINUE WITH THE MENTION OF SLIGHT CHANCES
AS POINT SOUNDINGS INDICATE AROUND 2000 J/KG OF SURFACE CAPE TO
WORK WITH. FURTHER EAST THE CAP REMAINS IN PLACE SO WILL KEEP THE
PRECIP. CHANCES CONFINED TO ALONG AND WEST OF THE COLORADO
BORDER.

FRIDAY EVENING THE SHORT WAVE TROUGH MOVES EAST ACROSS THE AREA.
POINT SOUNDINGS SHOW DEW POINT DEPRESSIONS AROUND 10 DEGREES ACROSS
MOST OF THE AREA...SO WILL KEEP THE SLIGHT CHANCES CONFINED TO THE
PATH OF THE SHORT WAVE TROUGH WHICH IS MAINLY WEST OF A NORTON TO
TRIBUNE LINE.  OVERNIGHT 850-700MB THETA-E CONVERGENCE DEVELOPS OVER
THE SOUTHERN PART OF THE AREA NORTH OF THE LOW LEVEL JET.  AT THE
SAME TIME A COLD FRONT WILL NEAR THE AREA FROM THE NORTHWEST.  CROSS
SECTIONS SHOW DEEP LIFTING OCCURRING AHEAD OF THE FRONT OVER THE
AREA. WITH MORE FORCING TO WORK WITH AS THE FRONT APPROACHES THE
AREA..WILL INCREASE PRECIP. CHANCES FOR AREAS EAST OF A WILD HORSE
TO MCCOOK LINE DURING THE OVERNIGHT HOURS.

FOR SATURDAY THROUGH WEDNESDAY...A COLD FRONT WILL MOVE THROUGH THE
TRI-STATE AREA SATURDAY AHEAD OF AN UPPER LEVEL SHORT WAVE TROUGH.
THE FRONT WILL EXIT THE AREA BY SATURDAY EVENING.  PRECIP. CHANCES
WILL LINGER OVER THE AREA THROUGH SATURDAY NIGHT UNTIL THE SHORT
WAVE TROUGH EXITS THE AREA SUNDAY MORNING...BRINGING PRECIPITATION
CHANCES TO AN END.  EARLY NEXT WEEK A LONG WAVE TROUGH DEVELOPS OVER
THE CENTRAL CONUS...EXTENDING INTO THE NORTHERN PART OF THE AREA.
SHORT WAVE TROUGHS WILL MOVE THROUGH THE UPPER LEVEL FLOW BRINGING
PRECIP. CHANCES TO AREAS ALONG AND NORTH OF THE NEBRASKA BORDER
THROUGH MID WEEK.

TUESDAY ANOTHER UPPER LEVEL TROUGH MOVES ONSHORE OVER THE PACIFIC
NORTHWEST.  AS THE UPPER LEVEL TROUGH APPROACHES THE UPPER LEVEL
FLOW WILL TURN TO THE SOUTHWEST.  A SHORT WAVE TROUGH EMBEDDED
WITHIN THE MEAN FLOW WILL BRING PRECIP. CHANCES TO THE EASTERN PART
OF THE AREA TUESDAY NIGHT.  DRY CONDITIONS WILL FOLLOW WEDNESDAY
BEHIND THE SHORT WAVE TROUGH.

&&

.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z THURSDAY AFTERNOON)
ISSUED AT 1127 AM MDT WED JUN 13 2012

MAIN CONCERN FOR THE PREVAILING TAF PERIOD WILL BE THE CHANCE FOR
ISOLATED CONVECTION TO DEVELOP THIS AFTERNOON AND AGAIN TOMORROW
MORNING. EXPECT CONVECTION TO BEGIN DEVELOPING BY 21Z...BUT WITH
BETTER CHANCES TO THE SOUTH AND NORTH OF THE AREA AND THE EXPECTED
ISOLATED NATURE...HAVE DECIDED TO LEAVE OUT MENTION IN TAF UNTIL A MORE
DEFINED CONVECTION LINE BEGINS TO DEVELOP. WILL UPDATE AS
NECESSARY TO INCLUDE MENTION OF CONVECTION. SURFACE TROUGH AXIS
LIES ACROSS EASTERN COLORADO AND WILL KEEP SOUTHERLY WINDS GUSTY
THROUGH THE AFTERNOON AND EVENING AS LLJ DEVELOPS. GIVEN LATENESS
IN PERIOD FOR EXPECTED CONVECTION TOMORROW MORNING...WILL LET
NEXT SHIFT EVALUATE FOR BETTER TIMING.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
CO...NONE.
NE...NONE.
&&

SHORT TERM...PM
LONG TERM...JTL
AVIATION...PM
Hazardous weather outlook, Jun 13, 10:34 AM CST, 6 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
1034 AM MDT WED JUN 13 2012

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-141345-
YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON-
SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA-
DUNDY-HITCHCOCK-RED WILLOW-
1034 AM MDT WED JUN 13 2012 /1134 AM CDT WED JUN 13 2012/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST
NEBRASKA...NORTHWEST KANSAS AND EAST CENTRAL COLORADO.

.DAY ONE...THIS AFTERNOON AND TONIGHT

ISOLATED THUNDERSTORMS WILL BE POSSIBLE ACROSS THE AREA FROM THIS
AFTERNOON INTO THE OVERNIGHT HOURS. AT THIS TIME...THESE STORMS
ARE NOT EXPECTED TO BE SEVERE...HOWEVER...GUSTY WINDS AND SMALL
HAIL WILL BE POSSIBLE WITH ANY STORM THAT DEVELOPS. GIVEN CURRENT
DRY CONDITIONS...CLOUD TO GROUND LIGHTNING MAY INCREASE THE FIRE
RISK ACROSS THE AREA.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

SCATTERED THUNDERSTORMS WILL BE POSSIBLE THURSDAY AFTERNOON AND
NIGHT. A FEW OF THESE STORMS COULD BECOME SEVERE. DUE TO THE SLOW
STORM MOVEMENT...THESE THUNDERSTORMS WILL BE ABLE TO PRODUCE LOCALLY
HEAVY RAINFALL. ADDITIONAL THUNDERSTORM CHANCES ARE EXPECTED FOR THE
REMAINDER OF THE PERIOD. AT THIS TIME...WIDESPREAD SEVERE WEATHER IS
NOT EXPECTED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED THIS AFTERNOON OR TONIGHT.

In the hours before

Special weather statement, Jun 13, 4:31 PM CST, 48 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
431 PM MDT WED JUN 13 2012

KSZ002-132315-
RAWLINS-
531 PM CDT WED JUN 13 2012

...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR RAWLINS COUNTY IN NORTHWEST KANSAS...

AT 526 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 7 MILES SOUTH OF ATWOOD...MOVING NORTHEAST AT 10
MPH.

PENNY TO NICKEL SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH
THIS STORM. CLOUD-TO-GROUND LIGHTNING WILL ALSO BE POSSIBLE WHICH
COULD RESULT IN THE IGNITION OF GRASSLAND FIRES GIVEN THE VERY DRY
CONDITIONS.

&&

LAT...LON 3990 10091 3963 10075 3961 10109 3975 10116
TIME...MOT...LOC 2230Z 239DEG 8KT 3972 10104

FOLTZ
Special weather statement, Jun 13, 5:03 PM CST, 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
503 PM MDT WED JUN 13 2012

COZ092-132330-
CHEYENNE COUNTY-
503 PM MDT WED JUN 13 2012

...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR CHEYENNE COUNTY IN EAST CENTRAL COLORADO...

AT 459 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT
THUNDERSTORMS WERE RAPIDLY DEVELOPING 14 MILES NORTHWEST OF SHERIDAN
LAKE...OR 15 MILES SOUTH OF FIRSTVIEW...MOVING NORTH AT 10 MPH.

PENNY TO NICKEL SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH
THESE STORMS.

&&

LAT...LON 3874 10260 3873 10232 3861 10236 3861 10261
TIME...MOT...LOC 2304Z 189DEG 7KT 3862 10249

FOLTZ

The radar

The Goodland radar (KGLD), 75 km away, was scanning. The volume nearest the first event began at 23:17 UTC.

Open the radar archive at this moment

Event by event

2 hail, 1 flash flood. Local standard time, as filed.

Hail, Rawlins

When
June 13, 5:19 PM CST
Where
Rawlins County, 0.87 mi NE of Atwood
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
39.810, -101.040

Hail, Rawlins

When
June 13, 5:41 PM CST
Where
Rawlins County, 0.87 mi NE of Atwood
Measured
0.75 in hail
Reported by
Law Enforcement
Coordinates
39.810, -101.040

Ditches were filled with pea-sized hail.

Flash Flood, Rawlins

When
June 13, 6:10 PM CST to 8:10 PM CST
Where
Rawlins County, 1.16 mi SW of Atwood Muni Arpt to 0.86 mi NNE of Atwood
Cause
Heavy Rain
Reported by
Public
Coordinates
39.816, -101.043

Water was reported covering U.S. highway 36 just east of Atwood.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2012Every state in 2012This day in weather historyWarnings in Kansas, June 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 384740, 384741, 384739.